Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 8, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at May 24, 2023, 8:20 AM CDT for Callaway County, Montgomery County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2023, 8:20 AM CDT (13:20 UTC)
- Expired
- May 24, 2023, 11:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Callaway County, MO, Montgomery County, MO
The radar
The St Louis radar (KLSX), 80 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 10:00 AM CDT | FLASH FLOOD | 2 Wnw Big Spring, MO | APPROXIMATELY 2 FEET OF WATER OVER HWY K FROM DRY FORK CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 100 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.3 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
601
WGUS53 KLSX 241320
FFWLSX
MOC027-139-241615-
/O.NEW.KLSX.FF.W.0008.230524T1320Z-230524T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
820 AM CDT Wed May 24 2023
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
East Central Callaway County in central Missouri...
Southwestern Montgomery County in east central Missouri...
* Until 1115 AM CDT.
* At 820 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Big Spring, Americus and Reform.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3886 9180 3887 9160 3887 9141 3885 9141
3885 9142 3883 9142 3882 9142 3878 9142
3876 9142 3872 9168 3875 9179 3881 9183
3883 9183
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
MRB3 follow-up statements
272
WGUS73 KLSX 241356
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
856 AM CDT Wed May 24 2023
MOC027-139-241615-
/O.CON.KLSX.FF.W.0008.000000T0000Z-230524T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Callaway MO-Montgomery MO-
856 AM CDT Wed May 24 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT THIS
MORNING FOR EAST CENTRAL CALLAWAY COUNTY IN CENTRAL MISSOURI AND
SOUTHWESTERN MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI...
At 856 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 4 inches of rain have
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Big Spring, Americus and Reform.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3886 9180 3887 9160 3887 9141 3885 9141
3885 9142 3883 9142 3882 9142 3878 9142
3876 9142 3872 9168 3875 9179 3881 9183
3883 9183
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
MRB596
WGUS73 KLSX 241507
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1007 AM CDT Wed May 24 2023
MOC027-139-241615-
/O.CON.KLSX.FF.W.0008.000000T0000Z-230524T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Callaway MO-Montgomery MO-
1007 AM CDT Wed May 24 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT THIS
MORNING FOR EAST CENTRAL CALLAWAY COUNTY IN CENTRAL MISSOURI AND
SOUTHWESTERN MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI...
At 1007 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 4 and 5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Big Spring, Americus and Reform.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3886 9180 3887 9160 3887 9141 3885 9141
3885 9142 3883 9142 3882 9142 3878 9142
3876 9142 3872 9168 3875 9179 3881 9183
3883 9183
FLASH FLOOD...RADAR INDICATED
$$
MRB252
WGUS73 KLSX 241607
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1107 AM CDT Wed May 24 2023
MOC027-139-241617-
/O.EXP.KLSX.FF.W.0008.000000T0000Z-230524T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Callaway MO-Montgomery MO-
1107 AM CDT Wed May 24 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1115 AM CDT THIS MORNING FOR
EAST CENTRAL CALLAWAY COUNTY IN CENTRAL MISSOURI AND SOUTHWESTERN
MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3886 9180 3887 9160 3887 9141 3885 9141
3885 9142 3883 9142 3882 9142 3878 9142
3876 9142 3872 9168 3875 9179 3881 9183
3883 9183
$$
MRBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 24, 5:32 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 24, 5:32 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 532 AM CDT Wed May 24 2023 .SHORT TERM... (Through Late Thursday Afternoon) Issued at 243 AM CDT Wed May 24 2023 The region remains under a mid-level ridge, sandwiched between two troughs along each coast. Through the day the trough along the East Coast will dig southward. In the lower levels moisture will advect northwestward into the forecast area, but will be squashed to the west by dry air moving south with the push of the mid-level trough. This will result in growing instability during the day being largely confined to western and central Missouri. HREF mean SBCAPE peaks around 1000 J/kg mainly across central Missouri and diminishing to the east. A combination of low-level omega and surface instability will generate scattered showers and thunderstorms through the day, and similar to yesterday will not be severe or last long thanks to very weak 0-6 km shear. Showers and thunderstorms will diminish mid- evening, leaving the forecast dry for quite some time. Temperatures on Wednesday will push into the mid to upper 80s across the area under another day of nearly uninterrupted insolation. The mid-level trough will continue to dig into the eastern third of the country overnight Wednesday into Thursday, and a shortwave will pass down the western side of the trough through the forecast area. At the surface a cold front will push southwestward through the forecast area, bringing cooler, dry air into the forecast area. The front will move through the region during the day, causing a wide range of temperatures across the forecast area. Most of the forecast area will be in the mid to upper 70s, near normal, while central and southeast Missouri will remain seasonally warm with temperatures in the low 80s. MRM .LONG TERM... (Thursday Night through Tuesday) Issued at 243 AM CDT Wed May 24 2023 A surface high will push into the Great Lake's region behind the cold front, effectively cutting the region off from substantial moisture and keeping the forecast dry through Sunday. Thursday's shortwave will strengthen and become a cut off low over the Ohio River Valley, and coupled with the mid-level ridging over the central CONUS, will quickly develop into a rex block by Friday. The rex block is expected to continue through most of the weekend, beginning to break down by Monday as the mid-level cut off low tracks east into the Southeast US. At this point 22% of ensemble model guidance indicates moisture return from over the Appalachians Monday, and brings our next best chance for rain. This chance for precipitation is not a slam dunk, and there's a larger percentage of guidance that keeps the region dry through the entire holiday weekend. By the end of the forecast period a mid-level ridge will build back into the central CONUS, although there is some uncertainty in how broad the ridge will be. Temperatures on Friday will be the coolest of the period in the wake of the backdoor cold front, peaking in the 70s across the forecast area. Solar insolation over the weekend will help to warm temperatures back into the 80s. This will kick off a warming trend and continue through the end of the period. Confidence is high in the warming trend, but exact values are still uncertain and the interquartile spread in maximum temperatures is 6-8 degrees Sunday and beyond. MRM && .AVIATION... (For the 12z TAFs through 12z Thursday Morning) Issued at 529 AM CDT Wed May 24 2023 VFR flight conditions will prevail through the remainder of the forecast period. Any fog that's lingering at KJEF, KSUS, or KCPS will dissipate quickly within the first hour or so of the TAF period. Isolated to scattered showers and thunderstorms are expected across central Missouri today, but confidence is low in the location of individual storms so have left mention out of the central Missouri (KJEF, KCOU) TAFs for now. Winds will start the period from the east, becoming northeasterly overnight. MRM && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 87 60 79 53 / 5 0 0 0 Quincy 84 54 75 48 / 5 5 0 0 Columbia 84 57 81 51 / 40 10 5 0 Jefferson City 86 58 83 52 / 40 10 5 0 Salem 85 56 75 48 / 0 0 0 0 Farmington 84 57 79 48 / 10 0 0 0 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 24, 2:45 AM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 245 AM CDT Wed May 24 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-250745- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 245 AM CDT Wed May 24 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance for thunderstorms across parts of northeast, southeast, and central Missouri today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance for thunderstorms returns to parts of the area next Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MRM
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.